An estimated 9.2 million people in the world use heroin. It is also estimated that over 13.5 Million people take opioids or opium-like products (the raw material used in heroin supply) too. The bulk of supply of these substances is said to come from Asia, particularly Afghanistan, where opium farming is practiced.
How many deaths are associated with heroin abuse?
In the year 2014, more than 10,000 people died from heroin abuse. Statistics also show that the majority of heroin users are male, and they have higher death rate compared to females.
The cost of heroin use is unknown to many. Usually, the users are only drawn to its use in search of the promising pleasure they are meant to believe the drug brings forth. However, most users may not be aware of the risks they get into while using the substance. Perhaps this information may help such individuals understand what happens when one gets addicted to heroin use.
Here is a summary of deaths resulting from heroin overdose between 2001 and 2014.
By looking at the graph above, it is evident that the death rates have immensely increased from 2001 to 2014 by over 60%. This trend should be worrying, especially to heroin users. By 2014, the death rates were above 10,000 people from about 2,000 in 2001. Looking at the graph too, it is surprising how fast the females are getting addicted and losing lives too. The numbers have actually doubled in 2014 as compared to 2001. It is also clear that a majority of users of heroin are males. This is also shown in the high number of males dying each from heroin use.
Why Heroin is Dangerous
Apart from cocaine and marijuana, heroin is one of the deadly drugs, killing over 10,000 users yearly. Since 2001, the death rates have increased due to the matched number of users over the same time. The highest affected group of users is youths between the age of 21 and 25.
How dangerous is heroin?
Heroin is dangerous due to the presence of dangerous substances that heroin is cut with. Also, the morphine present in heroin can negatively affect the brain and body function when taken in large amounts.
Heroin is particularly dangerous due to the substances used in heroin cut. Heroin itself also contains substances that affect the normal body operations. For instance, morphine is known to affect body and brain functioning when taken in large amounts. Moreover, most sellers do not care what they sell to users provided that they get some money out of the deals.
Heroin Overdose Rates
Heroin overdose has been on the rise since 2001, just as the number of users has increased over this period. In 2014 alone, nearly 50,000 were reported dead as a result of drug overdose. Of his number, heroin overdose was a major cause of the deaths – about 60%. In essence, an overdose of any drug is risky. It may lead to health complications and even death.
What are the symptoms of heroin overdose?
The symptoms of a heroin overdose include breathing problems, respiratory failure, coma, and low blood pressure. The symptoms occur when the user takes higher a dose of heroin that higher than the user’s body is able to tolerate.
An overdose is mostly experienced when a heroin user consumes a higher dose of the drug than the body can tolerate or accept. When this occurs, the body may experience serious health complications, including loss of life. Other health problems of overdose that users should look out for include the following:
- Sudden problems in breathing.
- Respiratory failure.
- Difficulty breathing.
- Low blood pressure.
When you consume heroin and gets into your body, it gets through and interacts with the opioid receptors found in the brain. This interaction creates a sensation of pleasure to the user. When too much dose is consumed, the body can react in a number of ways.
First, it may cause a rush in organ functioning or sometimes slow down the functioning of various body organs. Initially, the body may respond by depressing functioning of whole body since the heroin substance has created an unusual body change. As a result, some people may experience vomiting and nausea. Some users may experience drowsiness and uncontrollable nodding, slowed breathing and sometimes this may lead to lack of oxygenation or coma.
After this, as the intake takes effect in the brain, it may cause serious rush in brain functioning leading to brain damage. Serious damage in the brain may cause death. Overdose on heroin may also lead to cardiac depression problems. This is where the normal breathing and blood circulation is affected hence becomes too slow than required.
Overdose on heroin is therefore undoubtedly wrong and risky for any user.
Apart from overdose causing a slow or rush body functioning, it may also cause a relapse and tolerance. Tolerance is a situation in which the user desires to have a higher amount of the drug each time. After some time, the body starts to get used and independent on heroin. This may make a user to easily overdose thinking that the body is used to the high amount of heroin taken into the body, risking the user’s health and life.
Relapsing is where heroin user has gone off of heroin after some time then he or she comes to its use thereafter. Relapsing users mostly believe that their bodies have gotten use to the drug. However, on such situations, they may easily overdose since the body has cut off tolerance to the drug. This may lead to unintentional overdosing of the body causing devastating health problems and loss of life. Out of all illegal drugs, heroin has previously reported higher death rates as a result of relapse.
Ways Heroin Can Kill You
Morphine, one of the components in heroin, is said to be dangerous when it gets into the bloodstream. Heroin is even more dangerous since it’s a combination of other chemicals with the morphine making its potency higher too.
Continued use of heroin affects your body slowly and sometimes may not come out or show signs at an earlier stage. Various body organs may continually get affected for a long period of time without signs to worry about. However, after some time, the following signs may start to develop as heroin use becomes too much:
- Liver disease.
- Kidney failures.
- Lung complications.
- Cancer associated with hepatitis.
- Veins collapsing.
- Blockage of arteries.